Alert archive / Texas / Flash Flood Warnings in 2019
Flash Flood Warning 5, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Apr 23, 2019, 8:16 PM CDT for Andrews County, Ector County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 23, 2019, 8:16 PM CDT (01:16 UTC)
- Expired
- Apr 23, 2019, 11:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrews County, TX, Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 26 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 570 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1113 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
396
WGUS54 KMAF 240116
FFWMAF
TXC003-135-240415-
/O.NEW.KMAF.FF.W.0005.190424T0116Z-190424T0415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
816 PM CDT Tue Apr 23 2019
The National Weather Service in Midland has issued a
* Flash Flood Warning for...
Eastern Ector County in western Texas...
Southeastern Andrews County in western Texas...
* Until 1115 PM CDT.
* At 816 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Odessa, Goldsmith, West Odessa, Odessa Schlemeyer Field and
Penwell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3170 10262 3213 10263 3213 10229 3187 10228
3170 10229
$$
mlpWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 23, 6:10 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Apr 23, 6:10 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
610 PM CDT Tue Apr 23 2019
.UPDATE...
In addition to severe thunderstorm watch 95 valid until 11 pm CDT,
severe thunderstorm watch 96 is also valid until 11 pm CDT /10 pm
MDT/. No changes to public-facing products needed.
&&
.DISCUSSION...
Please see the 24//00Z aviation discussion below.
&&
.AVIATION...
Through 06Z, look for scattered thunderstorms across the Permian
Basin, the Trans Pecos, Davis Mountains, and Big Bend regions of
west Texas. Erratic wind shifts and wind gusts up near 35 knots
and IFR visibilities in thunderstorm cores are likely along with
large hail from the strongest storms. KMAF, KPEQ, and KINK are
likely to see the bulk of the thunderstorm activity this evening.
After 06Z, expect widespread MVFR conditions in TSRA across most
terminals with these conditions to persist through sunrise. A
gradual decrease in rain and thunderstorms will then commence from
west to east.
&&
.PREV DISCUSSION... /issued 250 PM CDT Tue Apr 23 2019/
DISCUSSION...
* Severe thunderstorm watch 95 in effect until 1100 pm for the
eastern Permian Basin and the lower Trans Pecos.
* Locally heavy rainfall possible across the eastern Permian
Basin overnight.
* Lingering thunderstorms Wednesday, clearing from west to east
during the afternoon.
* Warmer going into the weekend.
* Rain chances increasing early next week?
A quasi-stationary boundary is apparent on satellite imagery
extending from roughly Garden City east to just south of Midland,
and from there south through McCamey, eventually reaching the Rio
Grande in the eastern reaches of Big Bend National Park. The
boundary is somewhat diffuse on its northeastern reaches as
insolation acts frontolytically. Fairly decent shear and
unidirectional hodographs along and south of the boundary would
favor splitting storms, with each daughter cell having the
potential to produce large hail with wind as a secondary threat.
Despite the presence of a baroclinic boundary, the surface wind
field, a lack of directional wind shear, and expected storm
motions do not appear to favor tornadogenic storms at this time.
Rain chances continue to look favorable across much of west Texas
and southeastern New Mexico tonight, with the best chances of
locally heavy rainfall expected across the eastern Permian Basin.
An upper low will then progress over the CWA Wednesday, and again
numerous to widespread thunderstorms look to be a good bet beneath
the cold core of aforementioned upper low.
After the low progresses off to the east Wednesday evening,
clearing and warmer conditions will ensue. Look for widespread
upper 80s to mid 90s returning this weekend with readings topping
the century mark along the Rio Grande valley. Models diverge a
bit in their solutions early next week, so we've kept with an
ensemble mean approach and have introduced low order PoPs across
mainly the northern Permian Basin Monday and Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 53 64 50 80 / 80 70 20 0
Carlsbad 51 71 50 84 / 60 50 0 0
Dryden 61 74 55 85 / 80 70 10 0
Fort Stockton 54 65 51 81 / 80 80 10 0
Guadalupe Pass 48 63 52 77 / 70 60 0 0
Hobbs 48 66 47 81 / 60 50 10 0
Marfa 46 63 41 79 / 80 80 0 0
Midland Intl Airport 52 65 51 82 / 80 80 20 0
Odessa 51 65 51 81 / 80 80 20 0
Wink 51 67 48 83 / 80 70 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
49/70/49Hazardous weather outlook, Apr 23, 1:57 PM CDT, 6 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 157 PM CDT Tue Apr 23 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-241900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 157 PM CDT Tue Apr 23 2019 /1257 PM MDT Tue Apr 23 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight There is a slight risk of severe thunderstorms tonight across the entire area. Large hail and damaging winds will be the main threats. Heavy rain in any storms will also create a localized flash flood threat. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Heavy rain Wednesday will continue a localized flash flood threat mainly south of I-10. .SPOTTER INFORMATION STATEMENT... Spotter activation is likely by late this afternoon. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, Apr 23, 7:32 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
732 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E2.75 INCH MIDLAND TX PUBLIC
HAIL UP TO BASEBALL SIZE REPORTED NEAR GRANDE STADIUM
&&
JULIE.PHILLIPSONLocal storm report, Apr 23, 7:36 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
736 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E2.00 INCH MIDLAND TX NWS EMPLOYEE
EGG SIZE HAIL REPORTED NEAR SECURITY BANK BALLPARK
&&
JULIE.PHILLIPSONSpecial weather statement, Apr 23, 7:47 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 747 PM CDT Tue Apr 23 2019 TXZ060>062-068-240145- Midland TX-Crane TX-Ector TX-Winkler TX- 747 PM CDT Tue Apr 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHEASTERN WARD...SOUTHWESTERN MIDLAND...EASTERN WINKLER AND NORTHWESTERN CRANE COUNTIES UNTIL 845 PM CDT... At 747 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of West Odessa, or 15 miles southwest of Odessa, moving northeast at 65 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Odessa, West Odessa, Odessa Schlemeyer Field, Pleasant Farms and Penwell. This includes Interstate 20 between mile markers 90 and 120. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. A Severe Thunderstorm Watch also remains in effect until 1100 PM CDT for western Texas. LAT...LON 3156 10263 3172 10287 3201 10245 3170 10216 TIME...MOT...LOC 0047Z 231DEG 57KT 3175 10257 mlp
Special weather statement, Apr 23, 7:47 PM CDT, 29 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 747 PM CDT Tue Apr 23 2019 TXZ272>274-277-278-240115- Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX- Reeves County Plains TX-Davis Mountains TX- Davis Mountains Foothills TX- 747 PM CDT Tue Apr 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES...NORTH CENTRAL JEFF DAVIS AND SOUTHEASTERN CULBERSON COUNTIES UNTIL 815 PM CDT... At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 9 miles north of Kent, moving east at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Kent, Toyah, Balmorhea, Balmorhea State Park and Toyahvale. This includes the following highways... Interstate 10 between mile markers 164 and 208. Interstate 20 between mile markers 0 and 29. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Texas. LAT...LON 3095 10445 3159 10436 3156 10366 3090 10374 TIME...MOT...LOC 0046Z 241DEG 49KT 3120 10425 12
Local storm report, Apr 23, 7:51 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
751 PM CDT TUE APR 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM HAIL MIDLAND 32.00N 102.08W
04/23/2019 E2.00 INCH MIDLAND TX NWS EMPLOYEE
HAIL NEARLY 2 INCHES IN DIAMETER REPORTED NEAR HUMBLE AND
TARLETON
&&
JULIE.PHILLIPSONSpecial weather statement, Apr 23, 8:04 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
804 PM CDT Tue Apr 23 2019
TXZ063-240145-
Glasscock TX-
804 PM CDT Tue Apr 23 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GLASSCOCK...EASTERN
MIDLAND AND SOUTHWESTERN HOWARD COUNTIES UNTIL 845 PM CDT...
At 804 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Garden City, moving northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northern Glasscock,
eastern Midland and southwestern Howard Counties.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3192 10134 3178 10171 3187 10178 3194 10177
3209 10161 3209 10149
TIME...MOT...LOC 0104Z 231DEG 44KT 3190 10167
pazosThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 7:01 PM CDT | Severe Thunderstorm Warning | MAF | Martin, Midland | 27 min |
| Apr 23, 7:09 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| Apr 23, 7:12 PM CDT | Severe Thunderstorm Warning | MAF | Midland | 37 min |
| Apr 23, 7:18 PM CDT | Special Weather Statement | MAF | Scurry | 42 min |
| Apr 23, 7:20 PM CDT | Special Weather Statement | MAF | Culberson | 25 min |
| Apr 23, 7:23 PM CDT | Areal Flood Advisory | MAF | Martin | 3 hr |
| Apr 23, 7:47 PM CDT | Special Weather Statement | MAF | Ector | 58 min |
| Apr 23, 7:51 PM CDT | Areal Flood Advisory | MAF | Ector | 3 hr |
| Apr 23, 7:57 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 63 min |
| Apr 23, 8:01 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton, Ward | 44 min |
| Apr 23, 8:04 PM CDT | Special Weather Statement | MAF | Glasscock | 41 min |
| Apr 23, 8:21 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 54 min |
| Apr 23, 8:33 PM CDT | Tornado Warning | MAF | Glasscock | 27 min |
| Apr 23, 8:50 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Ector, Loving, Pecos, Reeves, Ward and 1 more | 55 min |
| Apr 23, 8:54 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 15 min |
| Apr 23, 9:05 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Glasscock, Howard, Midland, Pecos and 3 more | 3 hr |
| Apr 23, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Pecos, Upton, Ward | 62 min |
| Apr 23, 10:29 PM CDT | Tornado Warning | MAF | Crane, Upton | 31 min |
| Apr 23, 10:36 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 31 min |
| Apr 23, 10:54 PM CDT | Severe Thunderstorm Warning | MAF | Reagan, Upton | 66 min |
| Apr 23, 11:06 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 39 min |
| Apr 23, 11:19 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 30 min |
| Apr 24, 12:00 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 60 min |
| Apr 24, 1:00 AM CDT | Special Weather Statement | MAF | 30 min | |
| Apr 24, 5:15 AM CDT | Special Weather Statement | MAF | Jeff Davis | 45 min |
| Apr 24, 5:59 AM CDT | Special Weather Statement | MAF | 31 min | |
| Apr 24, 6:18 AM CDT | Special Weather Statement | MAF | Crockett | 27 min |
Nearby
Flash Flood Warnings in Texas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.